When is the right time to contact a doctor?

A patient who has kidney disease or is taking medications that can potentially increase potassium levels should be closely followed by a healthcare provider to monitor potassium levels in the blood, and should also follow a low-potassium diet under the direction of a healthcare provider. If the following possible symptoms of hyperkalemia exist, call the emergency room or 911:

  • Muscle weakness
  • Weak heartbeat
  • Changes in breathing pattern
  • Loss of consciousness
  • Nausea

Last reviewed by a Cleveland Clinic medical professional on 10/19/2016.

References

  • American Academy of Family Physicians. Hyperkalemia Accessed 1/9/2017.
  • National Kidney Foundation. Potassium and Your CKD Diet Accessed 1/9/2017.
  • Hirsch S. An update on proteinuric chronic kidney disease: the dual-goal approach. Cleve Clin J Med. 2008; 75:705–713.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy